View unanswered posts | View active topics It is currently Tue Jul 29, 2014 8:45 am



Reply to topic  [ 2 posts ] 
 Study- Doctors Dismiss Patient Concerns 
Author Message

Joined: Fri Aug 11, 2006 1:46 pm
Posts: 4811
Location: SF Bay Area (Northern CA)
Post Study- Doctors Dismiss Patient Concerns
Earlier this week the PSP-related Yahoo!Group had a post on a Reuters Health article on doctors dismissing patients' concerns about medication side effects. Here's the link to the article on ABCnews.com and the full text:

http://abcnews.go.com/Health/wireStory?id=3533257

Docs often write off patient side effect concerns
By Anne Harding
Reuters

NEW YORK (Reuters Health) - When patients feel they might be having an adverse drug effect, doctors will very often dismiss their concerns, a new study shows.

In a survey of 650 patients, taking cholesterol-lowering drugs called statins, who reported having adverse drug reactions, many said their physicians denied that the drug could be connected to their symptoms, Dr. Beatrice A. Golomb of the University of California at San Diego and her colleagues found.

"Physicians seem to commonly dismiss the possibility of a connection," Golomb told Reuters Health. "This seems to occur even for the best-supported adverse effects of the most widely prescribed class of drugs...Clearly there is a need for better physician education about adverse effects, and there is a strong need for patient involvement in adverse event reporting."

The best-known side effects of statins, which include widely prescribed drugs such as Lipitor and Zocor, are liver damage and muscle problems, although statins have also been tied to changes in memory, concentration and mood, among other problems.

Physician reaction to a potential side effect is crucial because the muscle problems can progress to a rare but potentially fatal condition called rhabdomyolysis if the drug isn't discontinued.

The researchers investigated the response of doctors to statin patients who believed they were having adverse drug reactions. In the great majority of cases, the patient, not the doctor, initiated the discussion.

Forty-seven percent of patients with muscle problems or cognitive problems said their doctors dismissed the possibility that their symptoms were statin-related, while 51 percent of patients with peripheral neuropathy, a type of nerve pain affecting the extremities, said their doctors denied a possible connection with statins.

Overall, 32 percent of patients reported that their doctors told them there was no link between their symptoms and statin use, 39 percent said their physicians said such a connection was possible, and 29 percent said their doctors "neither endorsed nor dismissed the possibility of symptom link to statins."

The investigators were "surprised" at how frequently patients reported that their doctors dismissed their concerns, Golomb said. While her study wasn't designed to find out why, the researcher notes that while the pharmaceutical industry is sure to get the word out about a drug's benefits, there is "really no corresponding interest group to make sure that physicians learn about adverse effects."

Patients should be aware of the potential adverse effects of any medication they're taking, she said. And those who find their doctors dismiss their concerns should probably look elsewhere for medical care, she added. "In general patients should always have physicians that they feel are hearing them."

SOURCE: Drug Safety, August 2007.



Copyright 2007 Reuters News Service. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.


Thu Aug 30, 2007 9:58 pm
Profile

Joined: Tue Jun 26, 2007 2:29 am
Posts: 85
Location: Jacksonville, Florida
Post 
I went to the site and posted our experience with Cymbalta.

_________________
Linda
Father has LBD, lives 400 miles away


Fri Aug 31, 2007 9:28 am
Profile
Display posts from previous:  Sort by  
Reply to topic   [ 2 posts ] 

You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Powered by phpBB © 2000, 2002, 2005, 2007 phpBB Group.
Designed by STSoftware for PTF.
Localized by MaĆ«l Soucaze © 2010 phpBB.fr